Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 10, 2017, 3:13 PM CDT for Jefferson County, Van Buren County, Iowa. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2017, 3:13 PM CDT (20:13 UTC)
- Expired
- May 10, 2017, 3:46 PM CDT
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, IA, Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 138 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 3:15 PM CDT | HAIL 0.88 | 2 Ssw Birmingham, IA | |
| May 10, 3:16 PM CDT | TSTM WND GST 60 | 1 Sw Birmingham, IA | MAX GUSTS TO 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 12:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
232
WUUS53 KDVN 102013
SVRDVN
IAC101-177-102100-
/O.NEW.KDVN.SV.W.0059.170510T2013Z-170510T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
313 PM CDT WED MAY 10 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Van Buren County in southeastern Iowa...
Jefferson County in southeastern Iowa...
* Until 400 PM CDT
* At 312 PM CDT, a severe thunderstorm was located over Birmingham,
or 8 miles south of Fairfield, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fairfield, Birmingham, Libertyville, Stockport, Lockridge, Douds,
Fairfield Municipal Airport, Glasgow, Morris Park, Mount Zion,
Utica, Germanville, Jefferson County Fairgrounds, Jefferson County
Park, Mac Coon Access, Salina, Collett, Round Prairie Park,
Kilbourn and Beckwith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 4077 9206 4103 9208 4112 9172 4078 9172
TIME...MOT...LOC 2012Z 263DEG 26KT 4089 9199
HAIL...1.00IN
WIND...60MPH
$$
ERVIN3 follow-up statements
656
WWUS53 KDVN 102021
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
321 PM CDT WED MAY 10 2017
IAC101-177-102100-
/O.CON.KDVN.SV.W.0059.000000T0000Z-170510T2100Z/
Van Buren IA-Jefferson IA-
321 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN VAN BUREN AND SOUTHEASTERN JEFFERSON COUNTIES...
At 321 PM CDT, a severe thunderstorm was located near Stockport, or 8
miles southeast of Fairfield, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fairfield, Birmingham, Stockport, Lockridge, Glasgow, Morris Park,
Mount Zion, Utica, Germanville, Mac Coon Access, Salina, Collett,
Round Prairie Park, Kilbourn, Beckwith and Jefferson County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4078 9202 4104 9198 4112 9172 4078 9172
TIME...MOT...LOC 2021Z 262DEG 27KT 4090 9188
HAIL...1.00IN
WIND...60MPH
$$
ERVIN868
WWUS53 KDVN 102026
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
326 PM CDT WED MAY 10 2017
IAC101-177-102100-
/O.CON.KDVN.SV.W.0059.000000T0000Z-170510T2100Z/
Van Buren IA-Jefferson IA-
326 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN VAN BUREN AND SOUTHEASTERN JEFFERSON COUNTIES...
At 326 PM CDT, a severe thunderstorm was located near Stockport, or 9
miles southeast of Fairfield, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Birmingham, Stockport, Lockridge, Mac Coon Access, Round Prairie
Park, Glasgow, Morris Park, Mount Zion, Utica, Kilbourn and Beckwith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4078 9202 4096 9195 4112 9172 4078 9172
TIME...MOT...LOC 2026Z 263DEG 26KT 4090 9183
HAIL...1.00IN
WIND...60MPH
$$
ERVIN612
WWUS53 KDVN 102046
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
346 PM CDT WED MAY 10 2017
IAC101-177-102055-
/O.CAN.KDVN.SV.W.0059.000000T0000Z-170510T2100Z/
Van Buren IA-Jefferson IA-
346 PM CDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VAN BUREN AND
SOUTHEASTERN JEFFERSON COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Iowa.
Remember, a Severe Thunderstorm Warning still remains in effect for
Eastern Van Buren county.
LAT...LON 4078 9202 4096 9195 4112 9172 4078 9172
TIME...MOT...LOC 2038Z 263DEG 26KT 4092 9165
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:09 PM CDT, 4 minutes earlier.
Area forecast discussion, May 10, 3:09 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 309 PM CDT Wed May 10 2017 .SYNOPSIS... Issued at 305 PM CDT Wed May 10 2017 Severe weather event underway with Severe Thunderstorm Watch #203 generally along and south of I80 through 8 PM CDT. Latest sfc analysis suggests the main warm front located from near Fairfield IA, to Burlington, and to south of Monmouth in west central IL. LLVL CAPE and baroclinicity gradients draped from west-to-east acrs the southern third of the DVN CWA and highway for enhanced convective swaths through early evening. Then drier pattern for end of the week into the weekend, with a warm up on the way as the weekend progresses. Then the latest run medium range models still advertising a warmer, more summer like pattern next week with the convective storm track laying out in or near the DVN CWA at times. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 305 PM CDT Wed May 10 2017 Tonight...As mentioned above, severe event ongoing generally along and especially south of I80 in more favorable shear combined with adequate thermodynamics. Some impressive 0-3KM SRH values currently migrating out of south central IA into southeastern IA combined with 1000-2000 J/KG CAPES. Locally heavy rainfall of 1-2 inches and flash flooding also a possibility. Then several of the latest HiRes solutions/CAM's continue with their trends of progressing most of the organized convection east and southeast of the DVN CWA by 00z- 01z. Just lingering light showers and lowering cloud bases behind this activity acrs much of the CWA overnight. Many of the models also have trended further south acrs MO with main cold front and wake llvl cool pool that the nocturnal LLJ will impinge on. Thus this heavier overnight convection and heavy rain/flooding threat may lay out ideally south of our area of concern acrs central MO. Locally more in the way of post-frontal cooling north-northeast sfc flow, clouds and lingering pockets of lighter rain or showers. Thursday...With more progressive southward surge of the main front and boundary layer northerly flow push, there may not be much in the way of lingering overrunning showers even in the southern CWA after mid morning. Lingering elevated thunder threat also appears to be shifting to the south. Fcst highs banking on some thinning of the overcast especially along and north of I80. .LONG TERM...(Thursday Night through next Wednesday) ISSUED AT 305 PM CDT Wed May 10 2017 After an active Wednesday into early Thursday, look for mainly quiet weather heading into the weekend. Thursday night through Tuesday...After the upper level trough and cold front move through the region Thursday, expect upper level ridging and surface high pressure to gradually build across the middle Mississippi River Valley beginning on Friday. On Saturday morning, the GFS, NAM and Canadian are trying to hint at some light sprinkles or rain showers across the far east CWA as a jet streak rounds the back of the upper level trough. However, moisture appears to lack consistency at all levels, so will likely only end up with cloud cover. Nonetheless, expect mostly sunny skies through the weekend and early next week, with high temperatures gradually warming into the upper 70s and lower 80s as winds become southerly and upper level heights increase. Tuesday on...Models begin to diverge on possible scenarios beginning in this period. Consistency does exist, however, on things becoming active as series of upper level shortwaves and troughs impact our region beginning Tuesday. At this time, the potential does exist for showers and thunderstorm development as there is indication of decent Gulf moisture transport and decent buoyancy. It's too early for talk of severe weather, but this potential will need to be monitored in the coming days. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1239 PM CDT Wed May 10 2017 Busy aviation forecast as thunderstorms will affect many of the sites in the next six hours, some of these storms will be severe with damaging winds, hail and tornadoes all possible. IFR cigs and even some vsbys are possible in the heavier rain. After the convective weather, expect a wind shift, slightly cooler temps and with it, the chance for MVFR and possibly IFR cigs. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs/12 SHORT TERM...Gibbs/12 LONG TERM...12/Speck AVIATION...Gibbs
Hazardous weather outlook, May 10, 4:55 AM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 455 AM CDT Wed May 10 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 455 AM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms are possible across much of the outlook area this afternoon and evening. The Storm Prediction Center has a placed a slight risk over the area roughly south of a line from Independence Iowa to Freeport Illinois. Scattered thunderstorms will move through eastern Iowa and northwest Illinois this morning. These are not expected to be severe, but may produce locally heavy downpours, frequent lightning and small hail. Thunderstorms are expected to redevelop this afternoon and continue into this evening. Some of these may be severe, with a threat of large hail, damaging winds and a few tornadoes. The initial severe weather threat will be associated with supercell thunderstorms over eastern Iowa and northwest Illinois after 2 pm. These will be closely linked to the location of a warm front, which remains uncertain at this time. From late afternoon into the evening, more widespread coverage of thunderstorms is expected ahead of an advancing cold front. In addition to the continued potential for severe weather, these storms may also produce locally heavy rainfall and a threat of flash flooding. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Sheets
In the hours before
Local storm report, May 10, 11:07 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1107 AM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HEAVY RAIN 3 S LADORA 41.71N 92.18W
05/10/2017 M1.05 INCH IOWA IA TRAINED SPOTTER
RAIN FELL IN 90 MINUTES.
&&
DCLocal storm report, May 10, 2:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
234 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 1 SW BIRMINGHAM 40.87N 91.96W
05/10/2017 E1.00 INCH VAN BUREN IA TRAINED SPOTTER
COUPLE STONES UP TO QUARTERS.
&&
BILLNLocal storm report, May 10, 2:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 2 SSW BIRMINGHAM 40.86N 91.96W
05/10/2017 M1.00 INCH VAN BUREN IA TRAINED SPOTTER
DELAYED REPORT, TIME ESTIMATED
&&
PETERSLocal storm report, May 10, 2:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FUNNEL CLOUD 1 NW HILLSBORO 40.85N 91.73W
05/10/2017 VAN BUREN IA TRAINED SPOTTER
BRIEF FUNNEL 15 TO 30 SECONDS LONG.
&&
GROSSLocal storm report, May 10, 3:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TORNADO 1 N SALEM 40.87N 91.62W
05/10/2017 HENRY IA TRAINED SPOTTER
WAS BRIEFLY ON THE GROUND AS A ROPE, TORNADO HAS LIFTED.
&&
PETERSLocal storm report, May 10, 3:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TORNADO W SALEM 40.85N 91.62W
05/10/2017 HENRY IA TRAINED SPOTTER
TOUCHDOWN FOR ABOUT 3 MINUTES WEST OF SALEM 1 TO 2 MILES
MOVING EAST. LIFTED BEFORE REACHING THE TOWN OF SALEM.
&&
BILLNThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:17 AM CDT | Special Weather Statement | DVN | Washington | 28 min |
| May 10, 1:47 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 43 min |
| May 10, 2:34 PM CDT | Tornado Warning | DVN | Henry, Jefferson, Van Buren | 56 min |
| May 10, 2:48 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 42 min |
| May 10, 2:52 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 7 min |
| May 10, 3:22 PM CDT | Tornado Warning | DVN | Des Moines, Henry | 53 min |
| May 10, 3:35 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee, Van Buren | 55 min |
| May 10, 3:50 PM CDT | Tornado Warning | DVN | Des Moines | 40 min |
| May 10, 3:56 PM CDT | Tornado Warning | DVN | Des Moines | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.